Atypical experience: a case series of pediatric aripiprazole exposures

Clin Toxicol (Phila). 2005;43(3):151-3.

Abstract

Background: Aripiprazole is a new psychotropic agent that possesses a unique pharmacologic profile. The drug demonstrates mixed dopamine and serotonin agonist-antagonist activity and has been labeled a third-generation antipsychotic and dopamine-serotonin system stabilizer. Overdose experience is limited, especially in pediatrics.

Case series: Of five pediatric cases identified, toxicity was mainly evident in younger patients. A 2-year-old who ingested 40 mg experienced vomiting and significant lethargy lasting approximately 30 h. A 6-year-old who received two doses of aripiprazole therapeutically experienced lethargy, drooling, and flaccid facial muscles which improved with diphenhydramine. Two adolescents remained asymptomatic despite doses of 120 mg and 300 mg while a third adolescent with an unknown dose experienced transient lethargy.

Conclusion: Aripiprazole is capable of producing marked lethargy and gastrointestinal upset in pediatric patients. Adolescents in this series experienced only minor, if any, clinical effects. Major clinical effects, i.e., seizures, dysrhythmias, were not reported in this series.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Antipsychotic Agents / poisoning*
  • Aripiprazole
  • Child
  • Child, Preschool
  • Drug Overdose / pathology
  • Drug Overdose / physiopathology
  • Drug Overdose / therapy*
  • Female
  • Humans
  • Male
  • Pediatrics*
  • Piperazines / poisoning*
  • Poison Control Centers
  • Quinolones / poisoning*
  • Suicide, Attempted
  • Treatment Outcome

Substances

  • Antipsychotic Agents
  • Piperazines
  • Quinolones
  • Aripiprazole